South Dakota, 2024

Damaging Winds in South Dakota, June 17 to 18, 2024

June 17 to 18, 2024 · NWS ABR · 5 events in 4 counties and zones

A line of storms forming along a front produced sporadic high winds in portions of north central and northeast South Dakota during the overnight hours of July 17th into the early morning hours of July 18th. Wind speeds of 81 mph were recorded 4 miles north of Agar, 70 mph 1 mile east-southeast of Bowdle and 61 mph 5 miles west of Seneca and at the Aberdeen regional airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A line of storms forming along a front produced sporadic high winds in portions of north central and northeast South Dakota during the overnight hours of July 17th into the early morning hours of July 18th. Wind speeds of 81 mph were recorded 4 miles north of Agar, 70 mph 1 mile east-southeast of Bowdle and 61 mph 5 miles west of Seneca and at the Aberdeen regional airport. The COOP observer 1 mile north of Pollock also estimated wind speeds topped out at 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 17, 8:27 PM CST, 2 hours 49 minutes earlier. Its key messages:

  • Strong to severe thunderstorms are possible tonight into early Tuesday morning over the entire forecast area. Low confidence with regards to timing/coverage, however the environment is favorable for large hail (1.5 - 2.0"), wind gust (60-70mph) and heavy rain.
  • A break from the active pattern is anticipated by Tuesday night through Wednesday and perhaps even a portion of Thursday, however it quickly turns more active again by the end of the week into the first half of the weekend with a good chance for showers and storms.
Area forecast discussion, Jun 17, 8:27 PM CST, 2 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
927 PM CDT Mon Jun 17 2024

.KEY MESSAGES...

- Strong to severe thunderstorms are possible tonight into early
  Tuesday morning over the entire forecast area. Low confidence with
  regards to timing/coverage, however the environment is favorable for
  large hail (1.5 - 2.0"), wind gust (60-70mph) and heavy rain.

- A break from the active pattern is anticipated by Tuesday night
  through Wednesday and perhaps even a portion of Thursday, however it
  quickly turns more active again by the end of the week into the
  first half of the weekend with a good chance for showers and storms.

&&

.UPDATE...
Issued at 917 PM CDT Mon Jun 17 2024

The 00Z KABR sounding had a PWAT of 1.46inches (above the 90th
percentile for this day in June). So, heavy rain (mainly excessive
rainfall rate) remains a big concern for the rest of tonight.
There is also an elevated instability layer above 700hpa and
plenty of "cloud- bearing shear" to support elevated supercellular
convection. The last time a nocturnal environment with some CAPE
and lots of shear was around, Watertown ended up with 1-1.50inch
hail. There is a stationary boundary up over North Dakota. There
is still a surface warm front down across northern Nebraska,
trying to work northward; really steep mid-level lapse rates are
beginning to come online across the CWA. The 00Z suite of CAMS are
starting to infer the formation of a short-lived squall line
(with embedded supercells?) over the western Dakotas during the
next hour or two, which they then shift northeast into North
Dakota through the early morning hours on Tuesday. There could be
a convective watch issued within the next couple of hours.

UPDATE Issued at 635 PM CDT Mon Jun 17 2024

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM /THIS EVENING THROUGH TUESDAY NIGHT/...
Issued at 302 PM CDT Mon Jun 17 2024

Some weak convection across the area nearing the Aberdeen area,
otherwise its dry this afternoon with just some low/mid cloud and an
east wind keeping us relatively cool for mid June. As we get into
the evening, a wave approaching from the west will help organize an
inverted trough over the area with a surface low in Nebraska. That
surface low lifts northeast over into the James valley by morning
before zipping into North Dakota. A strong low level jet also
develops, with 1/2km winds at 50-55kts, on the eastern side of the
inverted trough. Mid level flow is also quite strong, resulting in
about 50kts of shear. MUCAPE responds to the low level warm advection
generated instability which is very evident in NAM/RAP BUFKIT
soundings and results in between 3000-4000 j/kg MUCAPE.
Unfortunately CAMS are a little less coordinated in identifying the
location for convection, with each showing a rather random coverage
through the course of the event. As such, have low confidence on
timing, but the high shear and CAPE, along with weakly stable
boundary layer conditions, support the risks for large hail
(golfball or larger) and damaging winds (60-70mph). Rainfall
intensity will be aided by the very high PWATS already brought up in
the last couple of AFDs.

High pressure follows behind the low, with potential for some
shallow instability in the cold advection regime, though NAM
shows a cap at about 700mb with about 5kft thickness for
convection, so very little chance it will generate any additional
moisture. Additional storms will form on the tail end of the front
as it moves through western Minnesota. CAMS and deterministic
guidance have this outside the CWA for the most part, with any
storms forming in the CWA moving rapidly east/northeast.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 302 PM CDT Mon Jun 17 2024

This period begins Wednesday with sfc high pressure building in
across the Dakotas. This should effectively push the active weather
south and east of our forecast area, although there are a few
outlier models that want to hang onto some slight chances for
showers in our far south and east. Wouldn't be surprised if this is
removed from our zones as that forecast time draws closer. Dew point
temperatures will fall into the 40s to low 50s with daytime highs in
the 70s and light to modest northwest to northeast winds, Wednesday
looks to prove to be the nicest, most quiet day of the week in the
forecast.

An active pattern looks to return quickly going through the latter
portion of the week. Upper flow will essentially remain unchanged
with southwest flow aloft locally thanks to a persistent upper
trough across the northwest CONUS and an upper ridge planted across
the eastern CONUS and Deep South. Embedded shortwave energy will
once again be generated within this flow across the Rockies and
traverse northeastward into the Northern Plains Thursday through
Saturday. A sfc frontal boundary draped from west to east across the
central CONUS is progged to lift back to the north across NE and
into southern SD/southern MN by the end of the day on Thursday into
Friday. Lee-side low cyclogenesis is progged to models by this time
across CO/WY. Much like the same pattern and set up that's taken
place the last day or so and that's forecasted to take place tonight
into Tuesday is anticipated to repeat once again late this week. All
this means is that our forecast area will see increasing chances for
showers and thunderstorms. NBM PoPs of 20-50 percent begin to re-
enter our southern zones on Thursday. This could be a bit pre-
mature, but we'll have to keep an eye on trends the next couple
days. A much better chances for active showers and storms roll into
the region late Thursday through the day Friday into Friday night as
a more pronounced embedded upper wave moves through the region in
conjunction with the aforementioned sfc low sliding northeast through
the area from the southwest. This active weather looks to clear our
area by late in the period as the upper trough axis shifts across
the Northern Plains and returns our upper flow pattern to a more
quasi-zonal or northwesterly flow.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 635 PM CDT Mon Jun 17 2024

Terminals KABR,KATY,KPIR,KMBG

We currently have a mix of VFR/MVFR CIGS across the region, and
model guidance continues to lower CIGS this evening and
overnight down to MVFR/IFR (with a hint of fog development,
although some of the visby reduction could be attributable to
heavy rainfall in thunderstorms). A 60kt low level jet will also
result in wind shear in the lowest 2kft. As for thunderstorm
coverage, currently there's little in the way across the area that
will effect any terminals. But, the best guess for coverage and
timing of overnight convection is in this round of TAFs. Expect
plenty of amendments throughout the evening and overnight as
storms begin to develop. Overnight convection could be packing
some rather large hail.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Connelly
LONG TERM...Vipond
AVIATION...Dorn
Hazardous weather outlook, Jun 17, 2:38 AM CST, 20 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
338 AM CDT Mon Jun 17 2024

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
338 AM CDT Mon Jun 17 2024 /238 AM MDT Mon Jun 17 2024/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

There is a slight risk (2/5) for strong to severe storms across the
entire region tonight into Tuesday morning. Main threats include
large hail and 60-70 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms continue Tuesday, with no severe weather
anticipated past the early morning. An unsettled weather pattern
expected through the end of the week into the weekend with ongoing
shower and thunderstorm chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

MMM

The radar

The Bismarck radar (KBIS), 102 km away, was scanning. The volume nearest the first event began at 05:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 17, 11:16 PM CST
Where
Campbell County, 0.84 mi NW of Pollock
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.910, -100.290

The COOP observer estimated the thunderstorm wind gusts topped out at 60 mph.

Thunderstorm Wind, Potter

When
June 18, 12:37 AM CST
Where
Potter County, 1.38 mi S of Gorman
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
44.900, -100.080

Thunderstorm Wind, Edmunds

When
June 18, 12:37 AM CST
Where
Edmunds County, 1.61 mi ESE of Bowdle
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
45.440, -99.640

Thunderstorm Wind, Potter

When
June 18, 1:11 AM CST
Where
Potter County, 8.81 mi E of Lebanon
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.060, -99.600

Thunderstorm Wind, Brown

When
June 18, 2:20 AM CST
Where
Brown County, (Abr)aberdeen Rgnl A
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
45.450, -98.420

Several large limbs were observed in the south portion of Aberdeen, with a brief power outage in the southwest portion of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175863, 1175861, 1175862, 1175865, 1175864.